Q. I was very upset to read your response to a question about the blood thinner Coumadin. You listed several drugs that may interact with Coumadin; one of them was Tylenol.
I am a heart valve patient. My cardiologist is one of the most respected doctors in the country. He told me never to take any drug without clearing it with him first.
The one drug I am allowed to take without asking a doctor is Tylenol. After I read your column I became alarmed. I spoke to two cardiologists, an infectious disease doctor, a neurologist, an ophthalmologist, and two pharmacists. ALL said Tylenol was not incompatible with Coumadin.
You should do more research before responding to such inquiries. Please print a correction.
A. We are sorry we alarmed you. Most physicians realize that aspirin and other anti-inflammatory drugs can cause problems in combination with Coumadin. Despite research going back 30 years, few are aware that acetaminophen (Aspirin Free Anacin, Panadol, Tylenol) can also interact with this anticoagulant.
Although it is safe for a patient on Coumadin to take Tylenol occasionally for a headache, regular use (more than a few days) could increase the risk of hemorrhage.
A study published in the Journal of the American Medical Association (March 4, 1998) showed that people who take fewer than three doses (six 325 mg tablets) per week have little to worry about, but just four tablets a day for a week result in 10 times the danger of bleeding. More recent studies in the European Journal of Clinical Pharmacology (March, 2011) and Pharmacotherapy (June, 2011) confirms this link in some patients.
Anyone taking Coumadin should be aware of all potential incompatibilities. We’re sending you our FREE Guides to Food, Drug and Coumadin Interactions which describe many of these problems in greater detail.

Join Over 60,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. KATHLEEN G.
    Blackfoot Idaho
    Reply

    I have been on coumadin for 3 months 3mg and my protime levels keep changing. I now have very bad headaches and my stomach hurts. This is also with my knee pain and hip pain. I am unsure what to do as I do not like taking meds at all ..my coumadin pills also have been raised to 5 mg to thin my blood more. I also have pupura on both lower legs and feet.

  2. sheryl l.
    Reply

    What can you take for hip pain if you take Coumadin and a 81 mg asprin? thanks
    PEOPLE’S PHARMACY RESPONSE:
    People taking the anticoagulant warfarin (Coumadin) are caught on the horns of a dilemma. Most OTC (and many prescription) pain relievers in the NSAID class such as ibuprofen, naproxen, diclofenac, etc can be damaging to the digestive tract. If you are taking warfarin, that means a bleeding ulcer is a distinct risk.
    We would discourage all NSAID use, including drugs like Advil or Aleve.
    You will need to ask your MD about other options. Meanwhile, you may find our Guide to Alternatives for Arthritis of interest.
    https://store.peoplespharmacy.com/guides/alternative-treatments-for-arthritis.html
    But be careful with herbs and spices. Even something like turmeric (curcumin is the active ingredient) may increase the risk for bleeding.

  3. DAW
    Reply

    Question: If one is taking Coumadin and you have pain in hips and or knees just WHAT can you take for relief from arthritic pain?

  4. Sheila S
    Reply

    It’s true: if you read the information that comes with the warfarin/Coumadin, Tylenol (acetominphen) is indeed among the drugs that are contraindicated. I agree that it’s sad that so many doctors are in the dark as to which drugs are incompatible, and that patients must be more educated over what they can and cannot take.

  5. APJ
    Reply

    I recently had two stents placed and have been told that I must take Plavex for a year. I am taking 3,000 mg of acetaminophen daily for failed back surgery pain and am wondering if this presents a similar exposure to excessive bleeding in my brain as described in this article?

  6. cpmt
    Reply

    After I read this I am wondering if the problem I had in the hospital recently was do to the combination of both drugs given to me together. Thank you for the information.

  7. Tom
    Reply

    I have been on Coumadin (warfarin) for four years and being monitored by the University of Michigan Health System’s anti-coagulation clinic. I have been told an occasional dose of acetaminophen (max 1000g per day) should not affect my blood levels. Continued daily use could cause a problem.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.